Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 113, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 28, 2013, 2:30 PM EDT for Fauquier County, Prince William County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2013, 2:30 PM EDT (18:30 UTC)
- Expired
- Jun 28, 2013, 3:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Fauquier County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 31 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:09 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 28, 2:08 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:11 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 28, 2:11 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 211 PM EDT FRI JUN 28 2013 .SYNOPSIS... BERMUDA HIGH PRESSURE WILL REMAIN PARKED OFFSHORE THIS WEEKEND. A TROUGH OF LOW PRESSURE WILL IMPACT THE AREA THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR LOCATIONS NEAR AND WEST OF THE BLUE RIDGE MOUNTAINS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE REST OF THE FORECAST AREA. PREVIOUS DISCUSSION FOLLOWS. CURRENT ANALYSIS SHOWS A SURFACE TROUGH OVER THE REGION THIS AFTERNOON WHILE UPPER-LEVEL LOW PRESSURE REMAINS OVER THE GREAT LAKES. A SHORTWAVE WILL ROTATE AROUND THE UPPER-LEVEL LOW...PASSING THROUGH OUR AREA LATE THIS AFTERNOON AND EVENING. THE SHORTWAVE HAS INCREASED DEEP LAYER SHEAR...A SOUTHWEST FLOW HAS USHERED IN WARM AND HUMID CONDITIONS...CAUSING MODERATE AMOUNTS OF INSTABILITY. LATEST MESOANALYSIS SHOWS 1500-2500 J/KG OF MLCAPE ACROSS THE CWA WITH THE HIGHEST AMOUNTS SOUTH AND EAST OF THE SURFACE TROUGH OVER NORTHERN AND CENTRAL VIRGINIA INTO SOUTHERN MARYLAND. THE SHORTWAVE...SURFACE TROUGH AND OUTFLOW BOUNDARIES FROM CONVECTION WILL ACT AS LIFTING MECHANISMS TO PRODUCE MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. WITH STRENGTHENING SHEAR PROFILES ALONG WITH COLD AND DRY AIR ADVECTION AT THE MID-LEVELS...THERE IS A THREAT FOR DAMAGING WIND GUSTS AND LARGE HAIL IN ANY THUNDERSTORMS THAT DO DEVELOP. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THROUGH 9 PM THIS EVENING. CONVECTION WILL BE IN CLUSTERS FOR MOST OF THE AREA...BUT IT MAY BECOME MORE ORGANIZED FURTHER EAST WHERE INSTABILITY WILL BE A BIT HIGHER. ISOLATED TORNADOES CANNOT BE RULED OUT IN THE STRONGER STORMS...ESPECIALLY NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS WHERE THE SURFACE FLOW MAY BE BACKED TOWARD THE SOUTH OR SOUTHEAST. THE SHORTWAVE WILL MOVE AWAY FROM THE AREA TONIGHT AND WITH THE LOSS OF DAYTIME HEATING...CONVECTION SHOULD DISSIPATE. MOST AREAS MAY END UP DRY OVERNIGHT. PATCHY FOG IS EXPECTED...SOME MAY BE DENSE DUE TO RAINFALL THIS AFTERNOON/EVENING AND RADIATIONAL COOLING IN SHELTERED VALLEYS AND RURAL AREAS. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... THE SURFACE TROUGH WILL REMAIN OVERHEAD SATURDAY WHILE AN UPPER-LEVEL TROUGH DIGS SOUTHWARD ACROSS THE MIDWEST INTO THE TENNESSEE VALLEY. SHORTWAVES WILL BE ROTATING AROUND THE TROUGH AND TIMING OF THESE SHORTWAVES IS TRICKY THIS FAR OUT...BUT LATEST GUIDANCE SUGGESTS THAT OUR CWA MAY BE IN BETWEEN SHORTWAVES. THEREFORE...CONVECTION MAY NOT BE AS WIDESPREAD. HOWEVER...SUFFICIENT SHEAR PROFILES AND MODERATE INSTABILITY WILL EXIST ALONG WITH THE SURFACE TROUGH ACTING AS A LIFTING MECHANISM. THEREFORE...SCATTERED THUNDERSTORMS ARE POSSIBLE AND SOME MAY CONTAIN LOCALLY DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAINFALL. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING PEAK HEATING HOURS SATURDAY AFTERNOON AND EVENING. CONVECTION SHOULD DISSIPATE SATURDAY NIGHT...BUT A FEW SHOWERS CANNOT BE RULED OUT WITH THE SURFACE TROUGH OVERHEAD. && .LONG TERM /SUNDAY THROUGH THURSDAY/... SUNDAY...THE LONG WAVE TROUGH WILL BE REMAIN OVER THE OHIO VALLEY AS THE BERMUDA HIGH INTENSIFIES. MULTIPLE DISTURBANCES WILL BE ROTATING AROUND THE TROUGH TO OUR WEST. AS THE TROUGH CONTINUES TO DIG SOUTH SUNDAY...GFS AND ECWMF FCST AN 85 KT JET TO MOVE ACROSS THE APPALACHIAN MTNS. THIS MAY INCREASE THE COVERAGE OF DIURNAL SHOWERS AND THUNDERSTORMS AS UPPER LEVEL DIVERGENCE INCREASES. AT THE SFC...STATIONARY FRONT FROM PSEUDO COLD FRONT THAT MOVED THROUGH THURS... WILL ACT AS A TRIGGER FOR THUNDERSTORM DEVELOPMENT. BERMUDA HIGH WILL CONTINUE TO ADVECT HIGHER DEWPOINTS AND SOUTHERLY FLOW TO THE REGION. SIMILAR TO THE PREVIOUS FEW DAYS...MARGINAL INSTABILITY AND MOISTURE WILL POSE A THREAT FOR ISOLATED DAMAGING WIND GUSTS. AS THE UPPER LEVEL LOW MEANDERS OVER THE OHIO VALLEY AND A STATIONARY BOUNDARY STALLS EAST OF THE BLUE RIDGE THROUGH NEXT WEEK HEAVIER SHOWERS WILL BE POSSIBLE ACROSS THE MID ATLANTIC. DIURNAL SHOWERS AND THUNDERSTORMS AND PWAT VALUES 1.5-1.8 INCHES WILL POSE A THREAT FOR FLASH FLOODING ACROSS AREAS EAST OF THE BLUE RIDGE. CONSISTENCY IN LONG RANGE MODELS DEPICT TROUGH TO EJECT NORTHEASTWARD BY THE END OF NEXT WEEK. ALBEIT SOUTHERLY FLOW AROUND THE BERMUDA HIGH...HIGH TEMPS AT THIS TIME WILL BE NEAR NORMAL DUE TO WET AND CLOUDY CONDITIONS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE BEST CHANCE FOR THE SEVERE WEATHER WILL BE THROUGH 9 PM THIS EVENING. BRIEF VSBY/CIG REDUCTIONS TO IFR LEVELS ARE POSSIBLE IN ANY CONVECTION. PATCHY FOG IS POSSIBLE TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE RAINFALL. IFR CIGS/VSBYS ARE POSSIBLE IN PATCHY DENSE FOG. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL AND HEAVY RAINFALL. BRIEF MVFR/IFR CIGS/VSBYS ARE POSSIBLE IN CONVECTION. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MOST OF THE PERIOD. MVFR/IFR CONDITIONS POSSIBLE IN HEAVY SHOWERS AND PATCHY FOG DURING THE OVERNIGHT HOURS. && .MARINE... SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...AND EVEN THE POSSIBILITY OF AN ISOLATED WATERSPOUT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THROUGH 9 PM. SPECIAL MARINE WARNINGS WILL LIKELY BE WARRANTED. CONVECTION WILL LIKELY DISSIPATE OVERNIGHT. SOUTHERLY FLOW WILL CONTINUE DURING THE WEEKEND AND NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS WELL AS HEAVY RAIN ALONG A STATIONARY BOUNDARY THAT WILL BE LOCATED NEAR THE WATERS AT THIS TIME. THUNDERSTORMS MAY CONTAIN GUSTY WINDS...FREQUENT LIGHTNING AND PERHAPS EVEN AN ISOLATED WATERSPOUT. && .TIDES/COASTAL FLOODING... TIDAL DEPARTURES CONTINUE TO STAND AT 1/2 TO 3/4 FT ABV NORMAL. NO ISSUES WERE NOTED WITH THE RECENT HIGH TIDE CYCLE THIS MORNING...WHICH IS THE HIGHER OF THE TWO HIGH TIDES. ANOMALIES SHOULD REMAIN NEARLY STEADY AROUND 1/2 TO 3/4 FT ABOVE NORMAL THROUGH THE NEXT HIGH TIDE CYCLE TONIGHT. THIS SHOULD KEEP WATER LEVELS BELOW THRESHOLDS FOR MINOR COASTAL FLOODING...BUT ANOMALIES WILL HAVE TO BE WATCHED THROUGH TONIGHT. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...LASORSA/HTS/HAS
Hazardous weather outlook, Jun 28, 2:19 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 219 PM EDT FRI JUN 28 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 291000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 219 PM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING. NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON SATURDAY AND SUNDAY. EACH DAY...A FEW OF THESE STORMS MAY BE SEVERE. IN ADDITION...LOCALIZED FLASH FLOODING WILL BE POSSIBLE SUNDAY THROUGH TUESDAY DUE TO REPEATED SHOWERS AND THUNDERSTORMS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION WILL LIKELY BE NEEDED SATURDAY...AND POSSIBLY SUNDAY AS WELL. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-291000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 219 PM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR LOCATIONS NEAR AND WEST OF THE BLUE RIDGE MOUNTAINS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 9 PM THIS EVENING FOR THE REST OF THE OUTLOOK AREA. NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WINDS GUSTS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON SATURDAY. A FEW OF THESE STORMS MAY SEVERE. IN ADDITION...LOCALIZED FLASH FLOODING WILL BE POSSIBLE SUNDAY THROUGH TUESDAY DUE TO REPEATED SHOWERS AND THUNDERSTORMS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT THIS AFTERNOON AND EVENING...AND MAY BE NEEDED AGAIN SATURDAY.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:33 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, Prince William | 42 min |
| Jun 28, 2:36 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 39 min |
| Jun 28, 2:43 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 32 min |
| Jun 28, 2:50 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park | 40 min |
| Jun 28, 3:03 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jun 28, 3:10 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Stafford | 35 min |
| Jun 28, 3:21 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park | 24 min |
| Jun 28, 3:31 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 29 min |
| Jun 28, 3:33 PM EDT | Severe Thunderstorm Warning | LWX | King George, Stafford | 27 min |
| Jun 28, 3:36 PM EDT | Special Marine Warning | LWX | 114 min | |
| Jun 28, 3:37 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William, City of Manassas Park | 23 min |
| Jun 28, 3:42 PM EDT | Special Marine Warning | LWX | 63 min | |
| Jun 28, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Prince William, City of Alexandria | 30 min |
| Jun 28, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | King George, Stafford | 25 min |
| Jun 28, 3:53 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 37 min |
| Jun 28, 3:57 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 28, 4:04 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Alexandria | 116 min |
| Jun 28, 4:14 PM EDT | Severe Thunderstorm Warning | LWX | King George | 31 min |
| Jun 28, 4:52 PM EDT | Special Marine Warning | LWX | 53 min | |
| Jun 28, 5:23 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jun 28, 5:52 PM EDT | Special Marine Warning | LWX | 83 min | |
| Jun 28, 6:03 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Alexandria | 87 min |
| Jun 28, 6:54 PM EDT | Special Marine Warning | LWX | 66 min | |
| Jun 28, 7:03 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jun 28, 3:09 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll | 36 min |
| Jun 28, 4:12 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 33 min |
| Jun 28, 4:29 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 46 min |
| Jun 28, 4:38 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 22 min |
| Jun 28, 4:52 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Saint Mary's | 38 min |
| Jun 28, 5:19 PM EDT | Flash Flood Warning | LWX | Harford | 116 min |
| Jun 28, 5:41 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Saint Mary's | 19 min |
| Jun 28, 3:29 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 46 min |
| Jun 28, 3:37 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hampshire, Hardy, Mineral | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.